Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 191, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 13, 2004, 11:06 PM EDT for Leslie County, Kentucky. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2004, 11:06 PM EDT (03:06 UTC)
- Expired
- Jul 14, 2004, 12:30 AM EDT
- In force
- 84 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Leslie County, KY
The radar
The Jackson,KY radar (KJKL), 57 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.1 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1107 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 140306
SVRJKL
KYC131-140430-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1104 PM EDT TUE JUL 13 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LESLIE COUNTY IN KENTUCKY.
* UNTIL 1230 AM EDT.
* AT 1104 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST
OF WARBRANCH...OR 14 MILES SOUTHEAST OF MANCHESTER...MOVING EAST AT
30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HOSEA AROUND 1110 PM EDT.
WARBRANCH AROUND 1115 PM EDT.
SPRUCE PINE AROUND 1120 PM EDT.
CHAPPELL AROUND 1125 PM EDT.
LEWIS CREEK AROUND 1130 PM EDT.
THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF
PRODUCING WINDS UP TO 75 MPH AND HAIL UP TO THE SIZE OF QUARTERS.
ALSO...THERE IS A SQUALL LINE OF STORMS APPROACHING FROM THE WEST
AND WILL CONTAIN WIND UP TO 75 MPH ALSO. THIS LINE HAS A HISTORY OF
PRODUCING WIDESPREAD WIND DAMAGE.
IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR SOUTHEASTERN KENTUCKY. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM EDT WEDNESDAY MORNING FOR
SOUTH CENTRAL KENTUCKY.
LAT...LON 3695 8351 3702 8351 3705 8354 3716 8355
3728 8348 3731 8340 3730 8336 3723 8334
3718 8322 3714 8324 3708 8317 3702 8319
3692 8340 3689 8341 3689 8347
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 5:10 PM EDT, 5 hours 56 minutes earlier.
Area forecast discussion, Jul 13, 5:10 PM EDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 510 PM EDT TUE JUL 13 2004 .DISCUSSION... BIGGEST CONCERN FOR THIS FORECAST IS THE EVOLUTION OF SEVERE WX POTENTIAL TONIGHT INTO EARLY WEDNESDAY. CONDITIONS ARE CERTAINLY RIPE UPSTREAM WITH ONGOING SEVERE CONVECTION ALREADY OVER ILLINOIS. WE DO NOT HAVE THE SAME EXTREME INSTABILITY PRESENT HERE...BUT STILL IT WILL NOT BE ANYTHING TO LAUGH AT OVERNIGHT WITH ELEVATED INSTABILITY FORECAST BY BOTH THE ETA AND GFS TO GO TO THE -6 TO -8 LI RANGE BY WED MORNING. FAVORABLE LEFT EXIT REGION OF UPPER JET WILL OFFER SUPPORT AS COLD FRONT APPROACHES. TIMING IS A BIT OF AN ISSUE. IF THE IL SYSTEM ARRIVES HERE...IT WOULD BE MUCH SOONER TONIGHT THAN WHAT WOULD BE EXPECTED FROM THE SYNOPTIC SCALE SYSTEM. HAVE CONTINUED THE MENTION OF SEVERE THREAT IN FORECAST. GUIDANCE MOS POPS FOR THIS EVENT SEEM TOO LOW (IN FACT...THE ETA DID NOT EVEN PICK UP ON THE PRECIP IN IL TODAY). HAVE OPTED TO GO ABOVE GFS MOS GUIDANCE FOR ALL BUT THE SOUTHWEST PORTION OF THE FORECAST AREA. HIGHEST POPS TONIGHT WILL BE IN THE NORTH NEAR 50%...AND HIGHEST ON WEDNESDAY IN THE SOUTHEAST NEAR 40%. ANY LINGERING CONVECTION WILL END ON WEDNESDAY AS THE COLD FRONT SWEEPS THROUGH...WITH MOST AREAS BEING DRY IN THE AFTERNOON. MORE COMFORTABLE AIR THEN RESIDES OVER THE AREA THROUGH FRIDAY...AS SURFACE HIGH PRESSURE CURRENTLY OVER THE NORTHERN PLAINS GLIDES TOWARD THE TN VALLEY BY FRIDAY MORNING...AND A SUBSTANTIAL EASTERN U.S. TROUGH HOLDS PLACE. EXTENDED PERIOD ON SATURDAY BEGINS WITH ESTABLISHED EASTERN TROUGH/WEST RIDGE. A SHORTWAVE TRANSLATING THROUGH MEAN TROUGH WILL PUSH A COLD FRONT THROUGH THE REGION OVER THE WEEKEND. TIMING IS STILL NOT NAILED DOWN AS TREND IS TO PUSH THE FRONT THROUGH QUICKER THAN PREVIOUSLY FORECAST. INCHED POPS FORWARD A BIT...PLACING MAX CHANCES ON SAT/SAT NIGHT TIME FRAME. CONTINUED POPS INTO SUN WITH TROUGH AXIS STILL IN THE VICINITY. OUR FIRST IN A WHILE CLEAN/DRY HIGH PRESS SLIDES INTO THE OHIO VALLEY FOR MON/TUE. REASONABLE TEMPERATURES THROUGH THE ENTIRE PERIOD WITH MODERATING MOISTURE AND TEMPS BY TUE WITH RETURN FLOW. .PREV DISCUSSION... 1159 AM EDT TUE JUL 13 2004 CLOUDS HAVE BEEN MORE PREVALENT THAN EARLIER ANTICIPATED AND HAVE HINDERED THE RISE IN TEMPS. STILL THINK THAT THE CLOUDS WILL START TO MIX OUT AS TEMPS WARM THIS AFTERNOON...WHICH IN TURN WILL ALLOW STRONGER WARMING. EVEN SO...WILL CUT BACK 1ST PERIOD HIGHS SLIGHTLY IN MOST AREAS DUE TO REDUCTION IN SUNSHINE WHICH HAS ALREADY OCCURRED. DESPITE CONSIDERABLE INSTABILITY THIS AFTERNOON...WARM MID LEVEL TEMPS SHOULD KEEP US CAPPED. WITH ISOLATED MORNING DEEP CONVECTION LONG GONE...THE THREAT OF PRECIP FOR THE REST OF THE DAY IS BELOW 20 PERCENT AND IT IS NO LONGER MENTIONED IN THE 1ST PERIOD. THE THREAT OF SEVERE WEATHER STILL EXISTS FOR LATE TONIGHT INTO EARLY WEDNESDAY...AND HAVE OPTED TO NOW MAKE A MENTION OF WIND AND HAIL POTENTIAL IN THE FORECAST. 300 AM EDT TUE JUL 13 2004 MAIN FOCUS FOR THIS MORNING/S FORECAST INVOLVED THE POTENTIAL IMPACT OF STRONG UPPER LEVEL SHORTWAVE SEEN ON WATER VAPOR SAT PIX ACROSS SOUTHERN CANADA EARLY THIS MORNING. FIRST...WIDELY SCATTERED SHRA/TSRA CONTINUES TO RE-DEVELOP AHEAD OF WEAK UPPER LEVEL SHORTWAVE TROF ACROSS THE OHIO VALLEY...AND MOVES SOUTH IN DIFFLUENT 1000-500MB THICKNESS PATTERN. EXPECT WIDELY SCATTERED TSRA TO CONTINUE INTO THE MORNING UNTIL UPPER WAVE PASSES. THEREFORE...WILL INTRODUCE SMALL POPS TODAY TO ACCOUNT OF THIS ACTIVITY. OTHERWISE...GOOD WAA PATTERN DEVELOPS TODAY AND WITH W/NW MID/UPPER LEVEL FLOW...FORECAST SOUNDINGS DRY OUT ABOVE 6000FT THIS AFTERNOON. SO WHILE THE AIRMASS WILL BE QUITE UNSTABLE THIS AFTERNOON...WITH 850-700MB WARMING AND LACK OF FOCUS FEEL MOST LOCATIONS WILL BE DRY THIS AFTERNOON. BIGGEST WEATHER STORY WILL BE THE HEAT WITH DEWPOINTS IN THE LOWER 70S AND HIGHS FROM THE UPPER 80S TO LOWER 90S...HEAT INDEX VALUES WILL REACH BETWEEN 95-100 DEGREES TODAY. WILL HIGHLIGHT THIS IN THIS MORNING/S HAZARDOUS WEATHER OUTLOOK. TONIGHT..AS THE STRONG UPPER SHORTWAVE PUSHES EAST INTO THE GREAT LAKES...AN IMPRESSIVE 80+ KT UPPER JET PUSHES INTO THE MISSISSIPPI VALLEY...PLACING EASTERN KENTUCKY IN A AREA OF STRONG UPPER DIVERGENCE AFTER 06Z. WITH FORECAST SOUNDING SHOWING STRONG UNIDIRECTIONAL FLOW AND MID LEVEL WINDS IN EXCESS OF 40 KTS... DAMAGING WINDS ARE POSSIBLE WITH THUNDERSTORMS TONIGHT. THIS SEVERE WEATHER THREAT CONTINUES EARLY WEDNESDAY...UNTIL THE SURFACE FRONT PASSES BY 18Z. DESPITE VERY WARM 850MB TEMPS PRIOR TO FRONTAL PASSAGE...LEANED TOWARD COOLER GUIDANCE NUMBERS FOR HIGHS DUE TO ANTICIPATED CLOUD COVER FROM OVERNIGHT CONVECTION. MUCH COOLER WEATHER EXPECTED BEHIND THE FRONT ON THURSDAY WHICH PREVIOUS FORECAST HAD WELL HANDLED. NO CHANGES MADE BEYOND THURSDAY. && .JKL...WATCHES/WARNINGS/ADVISORIES...NONE. && HAL/KO
Hazardous weather outlook, Jul 13, 6:10 PM EDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 610 PM EDT TUE JUL 13 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141000- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 610 PM EDT TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A CHANCE OF A SIGNIFICANT AREA OF THUNDERSTORMS TO ARRIVE FROM THE NORTHWEST AFTER DARK TONIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND...LARGE HAIL AND HEAVY RAIN AS THEY TRACK SOUTHEAST ACROSS THE AREA. THERE IS ALSO AN ISOLATED RISK FOR TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE WEDNESDAY MORNING AND SOME OF THOSE STORMS MAY BE SEVERE...PRODUCING DAMAGING WIND OR LARGE HAIL. THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY NIGHT...SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND EARLY WEDNESDAY. HEINLEIN
In the hours before
Local storm report, Jul 13, 10:32 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1032 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG PARNELL 36.87N 84.95W
07/13/2004 WAYNE KY EMERGENCY MNGR
POWER LINES DOWN.
&&
BEWLocal storm report, Jul 13, 11:02 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1102 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG PARKERS LAKE 36.84N 84.48W
07/13/2004 MCCREARY KY LAW ENFORCEMENT
REPORTED BY DISPATCH. LARGE TREE LIMBS AND POWER LINES
DOWN.
&&
BEWThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 9:43 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 77 min |
| Jul 13, 9:54 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 66 min |
| Jul 13, 10:10 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson | 80 min |
| Jul 13, 10:28 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Whitley | 77 min |
| Jul 13, 10:42 PM EDT | Severe Thunderstorm Warning | JKL | Lee | 78 min |
| Jul 13, 10:55 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox | 80 min |
| Jul 13, 11:18 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 72 min |
| Jul 13, 11:23 PM EDT | Tornado Warning | JKL | Clay | 37 min |
| Jul 13, 11:53 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan | 37 min |
| Jul 13, 11:56 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 49 min |
| Jul 14, 12:20 AM EDT | Severe Thunderstorm Warning | JKL | Letcher | 40 min |
| Jul 14, 3:38 AM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 52 min |
| Jul 14, 7:58 AM EDT | Severe Thunderstorm Warning | JKL | Wayne | 47 min |
| Jul 14, 8:09 AM EDT | Severe Thunderstorm Warning | JKL | McCreary | 66 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.